Back to Brush with Death – Part 8
They wheeled me out of the hospital and there was the LOML in our white 1991 Audi Quattro waiting to drive me home. I couldn’t be happier. The drive home was uneventful.
As soon as I got out of the car on our property, I noticed that when I left (you know, via chopper) there were no leaves on the trees. Now there were leaves on all of the trees (maples, oaks, beech, etc.) and flowers everywhere. Spring had sprung and the whole world was bright green again. It was really good to be home in spring-time with all of the flowers blooming. I felt as if I had never noticed them before. I walked around our property and examined each tree, shrub, flower and weed to see the progress from bud to flower to seed. The rhododendrons, azaleas, wild roses, lilacs, peonies, iris, and many other flowers were blooming. Even the lowly dandelion was in bloom. It felt as if I had never noticed them all before. Each day, I walked the property to note the progress into summer and fall.
Phil and the LOML had built a bed for me downstairs in the dining room while I was recovering. I remember sleeping there and the sun would rise and shine into the dining room windows too brightly waking me.
Some home care professionals visited me to see how I was getting along and examine the adequacy of my accommodations. They determined that I could stay at home instead of going to a step down. Thank God! A physical therapist also visited and walked me around as far as I could go. She decided that I needed to walk by myself and needed no help from a pro. I decided that I needed speech therapy to deal with my aphasia (inability to grasp words), but the other valuable result of the therapy was to instill confidence in my ability to concentrate. My sister visited me with my niece and it was really great to be alive. My brother visited also.
But over the next few days the rash quickly expanded from my torso to my limbs and was tremendously itchy. The LOML looked up Dilantin, the anticonvulsant I was on since being diagnosed in the hospital, in the Physician’s Desk Reference (which I owned because of my job at a pharmaceutical company) and found that Dilantin could cause a measles-like rash and fever. We telephoned Dr. G, my new neurovascular surgical attending in the hospital, and he agreed that Dilantin was the cause of my fevers and rash. He prescribed Tegretol and instructed me to discontinue Dilantin. Important lesson here readers: You or your family must be your own doctor at times and look out for your own health because no one cares more than you do.
We went to see our local doctor about something for the itching and she was impressed by the classic presentation of a Dilantin rash and called in a medical student to see it. Aim in life number one: don’t be a classical presentation of anything for medical students. She prescribed cortisone containing lotion, Sarna, and Aveeno baths. She mentioned that the rash would last some weeks. Shit. That sucked because that sucker really itched. It was far worse than poison ivy. I couldn’t sleep at night. The LOML was up giving me baths all night. It seemed to last forever and it was worst when it was on my feet.
Once outside the doctor’s office, I finally admitted to the LOML the statement that the evil Dr. M had made about ‘no more short hairstyles’. He was appalled and called her later that day to tell her off. He pretty much told her that how could she say those things to a person who had had brain surgery only a few days before and being a doctor she should know better. There was really no excuse for what she did what-so-ever. He would not mention it to her boss at this point but she had some nerve and had better watch her step. Dr. M ate some crow, I guess, and offered to send me a free dinner from the restaurant of my choice to smooth over the issue. But since I was throwing up my dinner routinely (a side-effect of Tegretol) this was not an appealing option. So, we refused. Throwing up was also unacceptable, since I had lost so much weight in the hospital, so I decided to halve my dose of Tegretol, not believing that I would ever have a seizure.